Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 234, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2003, 5:34 PM EDT for Sevier County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2003, 5:34 PM EDT (21:34 UTC)
- Expired
- Jul 6, 2003, 6:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 963 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:45 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 6, 2:45 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SUN JUL 6 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 245 PM EDT SUN JUL 6 2003 TONIGHT AND TOMORROW...A FEW MORE THUNDERSTORMS POSSIBLE IN THE VALLEY THIS AFTERNOON. THUNDERSTORMS SHOULD WEAKEN AFTER SUNSET. A WEAK SHORT WAVE IS PROGGED TO MOVE INTO THE REGION ON MONDAY SWEEPING SOME OF THE MOISTURE OUT IN ADVANCE. GOING WITH HIGH CHANCE POPS ON MONDAY...DROPPING FROM THE WEST AS THE UPPER SUPPORT DIMINISHES. MONDAY NIGHT THROUGH SUNDAY...ISOLATED AFTERNOON AND EVENING TSTORMS LOOK TO BE POSSIBLE AGAIN ON TUESDAY...WITH A BETTER CHANCE ON WEDNESDAY AS A WEAK COLD FRONT APPROACHES THE REGION. EXTENDED MODELS NOW SHOW A SURFACE LOW DEVELOPING ACROSS THE MIDWEST ON WEDNESDAY... IN RESPONSE TO AN AMPLIFYING UPPER TROUGH (WHICH BECOMES RATHER STRONG FOR THIS TIME OF YEAR). THIS UPPER TROUGH SHOULD HELP TO PUSH THE COLD FRONT THROUGH THE AREA ON THURSDAY...BRINGING A SLIGHT COOL DOWN BY LATE IN THE WEEK (OR AT LEAST A DROP IN THE HUMIDITY). AS FOR TEMPS...NGM AND GFS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. TEMPS SHOULD REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH WEDNESDAY...WITH A SLIGHT COOL DOWN BY LATE IN THE WEEK. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 70 86 71 89 / 50 30 20 20 TYS 70 85 70 88 / 50 30 20 20 TRI 68 83 67 87 / 50 30 20 20 OQT 70 85 70 88 / 50 30 20 20 .MRX... NC...NONE. TN...NONE. VA...NONE. HW/DMG ********************************************************************* MID-MORNING FORECAST DISCUSSION (UPDATE) 930 AM EDT SUN JUL 6 2003 ATMOSPHERE CONTINUES TO BE VERY MOIST AND UNSTABLE. A FEW SHOWERS HAVE ALREADY CROPPED UP SURROUNDING THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE. CURRENT FORECAST FOR LIKELY SHOWERS AND THUNDERSTORMS APPEARS REASONABLE...AND TEMPERATURES APPEAR ON TRACK. NO CHANGE IN FORECAST PLANNED AT THIS TIME. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 400 AM EDT SUN JUL 6 2003 RADAR SHOWING A FEW SHOWERS OVER THE NORTHERN MOUNTAINS. MOISTURE ON THE INCREASE TODAY AS AN UPPER TROUGH AND SURFACE FRONT MOVES INTO THE AREA. WITH THE UNSTABLE ATMOSPHERE...KEPT THE LIKELY POPS GOING FOR THIS AFTERNOON AND EVENING. FRONT WEAKENS BUT SHORTWAVE MOVES THROUGH LATE TONIGHT AND EARLY MONDAY...BRINGING A DECENT AMOUNT OF LIFT...WENT WITH HIGH CHANCE POPS. TROUGH MOVES TROUGH BY MONDAY EVENING. MOISTURE LINGERS THOUGH THURSDAY. ONLY WENT WITH SLIGHT CHANCE POPS ON TUESDAY...BUT A COUPLE OF SHORTWAVES ROTATE THROUGH ON WEDNESDAY AND THURSDAY...SO WENT WITH 30-40 POPS BOTH DAYS. DRIER WEATHER EXPECTED BY THE END OF THE WEEK. CHA 84 70 87 70 / 60 60 50 20 TYS 84 70 85 70 / 60 60 50 20 TRI 83 67 83 67 / 60 60 50 20 OQT 83 69 85 70 / 60 60 50 20 GH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT SAT JUL 5 2003 RADAR SHOWS MOST OF THE SCATTERED CONVECTION HAS ALREADY DISSIPATED OVER THE AREA. HOWEVER...AM RELUCTANT TO TOTALLY REMOVE POPS BASED ON THE DEEP MOISTURE PROFILE DEPICTED BY THE MODEL TIME HEIGHTS. THEREFORE...WILL LOWER POPS TO SLIGHT CHANCE IN ALL ZONE EXCEPT THE SOUTHERN-MOST ZONES WHERE POPS WILL BE LEFT UNCHANGED. TEMPS APPEAR GENERALLY ON TRACK. LCM
Hazardous weather outlook, Jul 6, 5:05 AM EDT, 12 hours 29 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. MAIN CONCERN WILL BE DAMAGING DOWNBURSTS WINDS AND TORRENTIAL RAINS. THE HEAVY RAINS MAY CAUSE PONDING OF WATER ACROSS LOW LYING AREAS...STREET FLOODING AND RAPID STREAM RISE. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... A COLD FRONT WILL BECOME NEARLY STATIONARY JUST NORTH OF THE REGION WEDNESDAY AND THEN MOVE SOUTH ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THURSDAY AND THURSDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND JUST SOUTH OF THE FRONT BOTH WEDNESDAY AND THURSDAY. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.